Pennsylvania, 2009Flash Flooding and Flood in Pennsylvania, June 30, 2009
June 30, 2009 · NWS CLE · 4 events in 1 county or zone
Unseasonably cool air associated with a strong upper level low over the Great Lakes region combined with warm Lake Erie waters to produce persistent, intense lake-enhanced rainfall which trained repeatedly over northern Erie County, Pennsylvania during the early morning hours of the 30th. Over 4 inches of rain fell along the Interstate 90 corridor from near Girard to just south of Erie, with…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9.3 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably cool air associated with a strong upper level low over the Great Lakes region combined with warm Lake Erie waters to produce persistent, intense lake-enhanced rainfall which trained repeatedly over northern Erie County, Pennsylvania during the early morning hours of the 30th. Over 4 inches of rain fell along the Interstate 90 corridor from near Girard to just south of Erie, with isolated locations approaching 7 inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 30, 1:35 AM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 30, 1:35 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
235 AM EDT TUE JUN 30 2009
.SYNOPSIS...
LOW PRESSURE JUST NORTH OF LAKE HURON WILL MOVE LITTLE THROUGH
THURSDAY BEFORE STARTING TO WEAKEN AND MOVE NORTHEAST ON
FRIDAY. HIGH PRESSURE WILL MOVE ACROSS THE REGION SATURDAY.
&&
.NEAR TERM /THROUGH TODAY/...
LOW PRESSURE FROM THE SURFACE THROUGH 500 MB AND BEYOND IS NOW
STUCK IN A HOLDING PATTERN JUST TO OUR NORTH. THE AIRMASS IS
CAPABLE OF PRODUCING SUCKER HOLES BUT FOR THE MOST PART SKIES WILL
BE CLOUDY THROUGH THE DAY WITH SCATTERED TO NUMEROUS SHOWERS.
SCATTERED THUNDERSTORMS ALSO ARE EXPECTED WITH THE COLD AIR ALOFT
AS WELL AS INSTABILITY FROM THE WARM LAKE. CURRENT FORECAST
LOOKS GOOD AND CHANGED LITTLE.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
SINCE LITTLE WILL CHANGE FROM TODAY THROUGH AT LEAST THURSDAY...A
LOT OF WHAT WAS SAID IN THE NEAR TERM APPLIES TO THE SHORT TERM AS
WELL. GENERALLY EXPECT CLOUDY SKIES WITH SCATTERED TO NUMEROUS
SHOWERS ALONG WITH SCATTERED THUNDERSTORMS. UNSEASONABLY COOL AIR
WILL BEGIN TO MODERATE A BIT THURSDAY AND FRIDAY AS THE UPPER LOW
BEGINS TO WEAKEN AND MOVE SLOWLY NORTHEAST. HIGHS MOSTLY IN THE
60S WEDNESDAY WILL REACH THE 70S TO NEAR 80 WEST FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
CONFIDENCE LOW FOR THE LONG TERM PORTION OF THE FORECAST. WHILE
THE 12Z ECMWF ALLOWS HEIGHTS TO RISE THROUGH THE WEEKEND AND 00Z
GFS CONTINUES TO ROTATE UPPER TROFS THROUGH THE GREAT LAKES ON THE
BACK SIDE OF THE UPPER LOW KEEPING COOLER AIR IN PLACE ALONG WITH
THE GENERAL MOIST AND UNSTABLE AIRMASS. GIVEN THIS WILL CHANGE
LITTLE IN THE LONG TERM PORTION.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
MESSY SET OF TAFS THIS MORNING...NO TWO WAYS ABOUT IT. UPPER LOW
IS NORTH OF THE FORECAST AREA WITH A SERIES OF TROUGHS EXPECTED
TO ROTATE THROUGH THE AREA OVER THE NEXT 48 HOURS. ALL QUIET AT
THE MOMENT HOWEVER MVFR CIGS WILL SLOWLY ARRIVE FROM THE NORTH
SHORTLY AFTER DAYBREAK. SHOWERS WILL EVENTUALLY INCREASE IN
COVERAGE WITH DAYTIME HEATING AS LAPSE RATES STEEPEN
CONSIDERABLY...COULD RAIN AT ANY SITE AT ANY GIVEN TIME BUT THE
BEST OPPORTUNITY SHOULD BE FROM LATE MORNING ONWARD ESPECIALLY
EAST OF CLE. MVFR CONDITIONS POSSIBLE IN THE STRONGER
SHOWERS...COULD ALSO BE A RUMBLE OF THUNDER GIVEN THE STEEP MID
LEVEL LAPSE RATES. ACTIVITY SHOULD SUBSIDE A BIT AFTER 00Z BUT
SHOWERS WILL LIKELY HANG AROUND THROUGH THE END OF THE TAF PERIOD
EAST OF CLE.
OUTLOOK...MVFR POSSIBLE THROUGH THURSDAY IN SHRA/TSRA WITH UPPER
LEVEL LOW PRESSURE OVER THE REGION.
&&
.MARINE...
BUSY FORECAST FOR THE NEXT COUPLE OF DAYS BUT OVERALL NOT TOO MANY
CHANGES TO THE PREVIOUS FORECAST. WESTERLY WINDS WILL PERSIST OVER
THE NEXT COUPLE OF DAYS...I EXTENDED THE SMALL CRAFT ADVISORY
THROUGH 10PM TONIGHT. THERE MAY BE A NARROW WINDOW LATE TONIGHT INTO
WEDNESDAY MORNING WHERE 3-5 WAVES MAY CALM DOWN A BIT BUT THE DAY
SHIFT WILL NEED TO RE-EVALUATE THIS AND SEE IF ITS WORTH JUST
EXTENDING IT INTO WEDNESDAY. WINDS/WAVES WILL CLIMB BACK ABOVE
CRITERIA WEDNESDAY MORNING AND LIKELY REMAIN CHOPPY THROUGH EARLY
THURSDAY.
LOOKED AT BOTH WATERSPOUT SCHEMES THIS MORNING...LOOKS LIKE BOTH
AGREE THAT THE BEST CHANCE OF SPOUTS IS ON THE EAST HALF OF THE LAKE
SO I WENT WITH A CHANCE MENTION OF WATERSPOUTS TODAY AND TONIGHT. I
THINK BY WEDNESDAY THE 850MB TEMPS ALOFT WILL WARM JUST ENOUGH TO
DROP THE MENTION BUT AGAIN...THIS WILL NEED TO BE LOOKED AT.
CONDITIONS ON THE LAKE WILL BEGIN TO IMPROVE LATE IN THE WEEK AS THE
UPPER LOW MIGRATES TO THE CANADIAN MARITIMES.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
LEZ142>149.
&&
SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...TK
AVIATION...LEINS
MARINE...LEINSHazardous weather outlook, Jun 30, 4:42 AM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
542 AM EDT TUE JUN 30 2009
OHZ011-012-089-010945-
CUYAHOGA-LAKE-ASHTABULA LAKESHORE-
542 AM EDT TUE JUN 30 2009
...MODERATE RISK OF RIP CURRENTS THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-OHZ003-006>010-013-014-017>023-027>033-
036>038-047-PAZ003-010945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-GEAUGA-ASHTABULA INLAND-HANCOCK-
SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
CRAWFORD PA-
542 AM EDT TUE JUN 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ001-010945-
NORTHERN ERIE-
542 AM EDT TUE JUN 30 2009
...FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...MODERATE RISK OF RIP CURRENTS THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ002-010945-
SOUTHERN ERIE-
542 AM EDT TUE JUN 30 2009
...FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Erie
- When
- June 30, 4:44 AM EST to 8:30 AM EST
- Where
- Erie County, 0.67 mi ENE of Avonia to 1.41 mi E of Wesleyville
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 42.053, -80.258
Showers formed over Erie County between 4 and 5 am local daylight time, bringing two to locally three inches of rain through 7am across the Interstate 90 corridor in northern Erie County. As the morning progressed, more and more roadways slowly became impassable, with closures reported at Higler Road, Avoinia Road (Fairview), Gunnison Road (Greene Twp), and at Interchange Road between I-79 and US-19. Debris began to accumulate in many creekbeds due to the high water. Rainfall rates slackened between 7am and 9am, allowing water levels to start a slow recession.
Flash Flood, Erie
- When
- June 30, 8:30 AM EST to 2:30 PM EST
- Where
- Erie County, 2.69 mi NNE of Goddard to 1.34 mi N of Goddard
- Cause
- Heavy Rain
- Property damage
- $6.3 million
- Reported by
- Emergency Manager
- Coordinates
- 42.086, -79.998
The ongoing, persistent line of lake-enhanced showers re-intensified around 9am local daylight time and shifted north of Interstate 90, inducing rapid rises along Mill Creek in the City of Erie as well as in many neighborhoods on the south side of town. Especially hard hit were areas in Belle Valley along Mill Creek, which quickly rose out of its banks, flooding roadways and over 50 homes near East Gore Road. The Belle Valley Fire Station, located at Norcross Road and State Route 8, flooded to a depth of 6 feet within minutes around 9:30am as Mill Creek rose out of its banks. 800 feet of Henderson Road was washed out just upstream from Belle Valley, while downstream, high water from Mill Creek flooded the Erie Zoo and Glenwood Park Avenue. Flooding was widespread in residential areas between Interstate 79 and Mill Creek, as storm sewers were overwhelmed by the additional heavy rainfall. Emergency personnel responded to well over 50 calls for rescue assistance from stranded motorists and homeowners. At 10:30am, City of Erie authorities requested that non-essential travel stop due to the widespread flooding.
Flash Flood, Erie
- When
- June 30, 9:30 AM EST to 2:30 PM EST
- Where
- Erie County, 2.69 mi NNE of Goddard to 1.34 mi SSE of Wesleyville
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 42.086, -79.998
The ongoing, persistent line of lake-enhanced showers re-intensified around 9am local daylight time and shifted north of Interstate 90, inducing rapid rises along Fourmile Creek in Wesleyville, Harborcreek Township, and Lawrence Park. Residences along Mindi Court in the Spring Creek Mobile Home Park were flooded as Fourmile Creek rose 4 to 5 feet out of bank. Fourmile Creek also flooded East Lake Road (State Route 5) in Lawrence Park.
Flash Flood, Erie
- When
- June 30, 9:30 AM EST to 2:30 PM EST
- Where
- Erie County, 0.82 mi NNW of Middleboro Arpt to 1.36 mi S of Westminster
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Newspaper
- Coordinates
- 42.031, -80.126
The persistent line of lake-enhanced showers causing flooding in Erie increased in intensity westward toward Girard after 9am local daylight time, with two to four inches of rain falling in less than two hours. Earlier rains had fallen over the headwaters of Elk Creek, creating a high water crest that reached Fairview and Girard Townships just as the additional heavy rainfall struck. Several roads along Elk Creek were flooded, including North Creek Road near Girard, where water levels were the highest seen in over 20 years. In Fairview Township, floodwaters from Walnut Creek rendered US Highway 20 impassable, while Trout Run inundated areas along Maple Street just north of Main Street.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, June 30, 2009$73 million · 2.75 in hail · 76 events
- Hail and Damaging Wind in Kentucky, June 30, 2009$500,000 · 1 in hail · 5 events
- Flash Flood and Damaging Winds in Arizona, June 30, 20091 injured · $203,000 · 74 kt wind · 4 events
- Tornado and Hail in Montana, June 30, 2009$100,000 · EF0 · 22 events
- Lightning Strikes in Texas, June 30, 2009$250,000 · 2 events
- Damaging Winds in Tennessee, June 30, 20091 injured · $85,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Pennsylvania, June 30, 2009$25,000 · 1 in hail · 10 events
- Hail in Missouri, June 30, 2009$30,000 · 3 in hail · 2 events
- Damaging Wind in Arkansas, June 30, 2009$25,000 · 58 kt wind · 1 event
- Flash Flooding and Hail in New Jersey, June 30, 2009$17,000 · 1.5 in hail · 9 events
- Flash Flood and Flood in New York, June 30, 2009$10,000 · 1 in hail · 20 events
- Damaging Winds in Vermont, June 30, 2009$20,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185088, 185178, 185180, 185211.